zbMATH — the first resource for mathematics

The Picard group of the universal abelian variety and the Franchetta conjecture for abelian varieties. (English) Zbl 1430.14019
Over the moduli stack \(\mathcal{A}_{g,n}\), of principally polarized abelian varieties of dimension \(g\) with symplectic principal level-\(n\) structure, let \(\mathcal{X}_{g,n}\) be the universal abelian variety. The main result of the article under review pertains to the structure of the quotient sheaf \[ \operatorname{Pic}(\mathcal{X}_{g,n}) / \operatorname{Pic}(\mathcal{A}_{g,n}). \] It states that if \(g \geq 4\) and \(n \geq 1\), then \[ \operatorname{Pic}(\mathcal{X}_{g,n}) / \operatorname{Pic}(\mathcal{A}_{g,n})= \begin{cases} \left( \mathbb{Z} / n \mathbb{Z} \right)^{2g} \oplus \mathbb{Z}[\sqrt{\mathcal{L}_{\Lambda}}] & \text{ if }n\text{ is even} \\ \left( \mathbb{Z} / n \mathbb{Z} \right)^{2g} \oplus \mathbb{Z}[\mathcal{L}_{\Lambda} ] & \text{ if }n\text{ is odd.} \end{cases} \] Here, \(\sqrt{\mathcal{L}_{\Lambda}}\) is, up to torsion, a square-root of the rigidified canonical line bundle \(\mathcal{L}_{\Lambda}\) and \((\mathbb{Z} / n \mathbb{Z})^{2g}\) is the group of rigidified \(n\)th-roots of line bundles.
In a related direction, the authors study the quotient sheaf \[ \operatorname{Pic}(\mathcal{X}_g) / \operatorname{Pic}(\mathcal{A}_g) \] for \( \mathcal{X}_g \rightarrow \mathcal{A}_g\) the universal abelian variety over the moduli stack of principally polarized abelian varieties of dimension \(g\). In this context, they prove that it may be described as \[ \operatorname{Pic}(\mathcal{X}_g) / \operatorname{Pic}(\mathcal{A}_g) = \mathbb{Z}[\mathcal{L}_{\Lambda}] . \] The authors’ proof of their results builds on earlier work of A. Silverberg [Invent. Math. 81, 71–106 (1985; Zbl 0576.14020)] and D. Edidin and W. Graham [Invent. Math. 131, No. 3, 595–644 (1998; Zbl 0940.14003)].
At the same time, the present work is motived by earlier work of E. Arbarello and M. Cornalba [Topology 26, 153–171 (1987; Zbl 0625.14014)], M. Mestrano [Invent. Math. 87, 365–376 (1987; Zbl 0585.14011)] and A. Kouvidakis [J. Differ. Geom. 34, No. 3, 839–850 (1991; Zbl 0780.14004)].

14C22 Picard groups
14K10 Algebraic moduli of abelian varieties, classification
14D20 Algebraic moduli problems, moduli of vector bundles
Full Text: DOI Euclid arXiv
[1] [Ale02] V. A. Alexeev, Complete moduli in the presence of semi-Abelian group action, Ann. of Math. (2) 155 (2002), 611-708. · Zbl 1052.14017
[2] [AC87] E. Arbarello and M. Cornalba, The Picard groups of the moduli spaces of curves, Topology 26 (1987), no. 2, 153-171. · Zbl 0625.14014
[3] [A+85] E. Arbarello, M. Cornalba, P. A. Griffiths, and J. D. Harris, Geometry of algebraic curves: volume I, Grundlehren Math. Wiss., 267, Springer-Verlag, 1985. · Zbl 0559.14017
[4] [DG96] E. Dan and W. Graham, Equivariant intersection theory, Invent. Math. 131 (1996).
[5] [FC90] G. Faltings and C.-L. Chai, Degeneration of Abelian varieties, Ergeb. Math. Grenzgeb. (3), Springer Verlag, 1990. · Zbl 0744.14031
[6] [F+05] B. Fantechi, L. Gottsche, L. Illusie, S. L. Kleiman, N. Nitsure, and A. Vistoli, Fundamental algebraic geometry. Grothendieck’s FGA explained, Math. Surveys Monogr., 123, American Mathematical Society, 2005. · Zbl 1085.14001
[7] [GH13] S. Grushevsky and K. Hulek, Geometry of theta divisors: a survey, arxiv, 2013. · Zbl 1317.14097
[8] [Igu72] J.-I. Igusa, Theta functions, Grundlehren Math. Wiss., 194, Springer-Verlag, 1972.
[9] [Kou91] A. Kouvidakis, The Picard group of the universal Picard varieties over the moduli space of curves, J. Differential Geom. 34 (1991), 839-859. · Zbl 0780.14004
[10] [Lox90] J. H. Loxton, ed., Number theory and cryptography, London Math. Soc. Lecture Note Ser., 154, Cambridge University Press, Cambridge, 1990.
[11] [MV14] M. Melo and F. Viviani, The Picard group of the compactified universal Jacobian, Doc. Math. 19 (2014), 457-507. · Zbl 1386.14107
[12] [Mes87] N. Mestrano, Conjecture de Franchetta forte, Invent. Math. 87 (1987), no. 2, 365-376. · Zbl 0585.14011
[13] [Mum66] D. Mumford, On the equations defining Abelian varieties. I, Invent. Math. 2 (1966), 287-354. · Zbl 0219.14024
[14] [Mum70] D. Mumford, Abelian varieties, Tata Inst. Fund. Res. Stud. Math., 5, Oxford University Press, 1970.
[15] [MFK94] D. Mumford, J. Fogarty, and F. Kirwan, Geometric invariant theory, Third edition, Ergeb. Math. Grenzgeb. (3), 34, Springer-Verlag, Berlin, 1994. · Zbl 0797.14004
[16] [Put12] A. Putman, The Picard group of the moduli space of curves with level structures, Duke Math. J. 161 (2012), no. 4, 623-674. · Zbl 1241.30015
[17] [Sch03] S. Schröer, The strong Franchetta conjecture in arbitrary characteristics, Internat. J. Math. 14 (2003), no. 4, 371-396. · Zbl 1059.14058
[18] [She08] N. Shepherd-Barron, Thomae’s formulae for non-hyperelliptic curves and spinorial squares roots of theta-constants on the moduli space of curves, 2008, Available at http://arxiv.org/abs/0802.3014, Version 2.
[19] [Shi72] T. Shioda, On elliptic modular surfaces, J. Math. Soc. Japan 24 (1972), no. 1, 20-59. · Zbl 0226.14013
[20] [Shi73] T. Shioda, On rational points of the generic elliptic curve with level \(n\) structure over the field of modular functions of level \(n^*\), J. Math. Soc. Japan 25 (1973), no. 1, 144-157.
[21] [Sil85] A. Silverberg, Mordell-Weil groups of generic Abelian varieties, Invent. Math. 81 (1985), 71-106. · Zbl 0576.14020
[22] The Stacks Project Authors. Stacks project, 2015, http://stacks.math.columbia.edu.
[23] [Tot99] B. Totaro, The Chow ring of a classifying space, Proceedings of symposia in pure mathematics, 67, pp. 249-281, American Mathematical Society, 1999. · Zbl 0967.14005
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.